Illinois, 2012

Tornadoes and Hail in Illinois, May 1, 2012

May 1, 2012 · NWS ILX · 8 events in 3 counties and zones

Isolated supercell thunderstorms developed along an advancing warm front during the afternoon of May 1st. The storms produced 4 tornadoes across portions of Piatt, Champaign, and Vermilion counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Isolated supercell thunderstorms developed along an advancing warm front during the afternoon of May 1st. The storms produced 4 tornadoes across portions of Piatt, Champaign, and Vermilion counties. Only minor damage was noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 1, 2:03 PM CST, 56 minutes earlier.

Area forecast discussion, May 1, 2:03 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
303 PM CDT TUE MAY 1 2012

.DISCUSSION...
ISSUED 300 PM CDT TUE MAY 1 2012

A WET BIAS IS INDICATED IN ALL OF THE DETERMINISTIC MODELS AS A
FRONTAL BOUNDARY LIFTS NORTH AS A WARM FRONT TONIGHT...THEN LINGERS
JUST W-NW OF ILLINOIS FOR MUCH OF THE WEEK BEFORE RETURNING AS A
COLD FRONT LATER IN THE WEEKEND. A WARM AND HUMID AIRMASS WILL
DEVELOP OVER C IL TOMORROW BEHIND THE WARM FRONT. THAT SUMMER-
TIME TYPE OF AIRMASS WILL BE RIPE FOR ANY UPPER SHORTWAVES AND
LINGERING SURFACE BOUNDARIES TO BECOME ACTIVE WITH STORMS WHEN ANY
ELEVATED MIXED LAYERS BECOME UNSTABLE ENOUGH FOR SUSTAINED
UPDRAFTS. THE END RESULT IS AN ABUNDANCE OF PRECIP CHANCES
PEPPERED THROUGHOUT THE NEXT 7 DAYS...BUT CONFIDENCE ON RAIN/STORM
COVERAGE IN GENERAL IS LOW.

SHORT TERM...TONIGHT THROUGH THURSDAY.

THE WARM FRONT IS CURRENTLY EXTENDING FROM LOW PRESSURE NEAR
FULTON COUNTY TO THE SE TOWARD TERRE HAUTE. AN MCV ASSOCIATED WITH
THE SURFACE LOW WILL HELP TRIGGER ADDITIONAL SHOWERS AND A FEW
STORMS ACROSS THE NORTH INTO THE EVENING. ADDITIONAL STORMS WILL
BE POSSIBLE ACROSS THE SOUTH INTO THE EVENING AS THE SOUTHERN
PERIPHERY OF THE MCV REMAINS ACTIVE WHERE SUNSHINE WAS MORE
PLENTIFUL TODAY. WE KEPT SLIGHT CHANCE POPS IN ALL AREAS TONIGHT
TO ACCOUNT FOR VARIOUS CONVECTIVE ELEMENTS THAT MAY FESTER UNDER
THE ADVANCING WARM FRONT IN THE NORTH AND THE POST MCV AIRMASS IN
THE SOUTH.

IN OUR COUNTIES...WEDNESDAY SHOULD BE CAPPED WITH WARM AIR ALOFT
FOR MOST OF THE DAY. OUR NORTHERN COUNTIES ARE IN THE DAY 2
SLIGHT RISK FOR SEVERE STORMS...CLOSER TO THE LINGERING WARM
FRONT. THE HRRR MODEL IS SHOWING AN ADVANCING STORM COMPLEX LATER
TONIGHT ACROSS MN/IA. THAT SYSTEM MAY PUT DOWN AN ADDITIONAL
BOUNDARY FROM THE COLD POOL THAT DRIFTS EAST TOWARD IL WED
MORNING. IT MAY BECOME ACTIVE AS PEAK HEATING CREATES SURFACE
BASED INSTABILITY. EVEN IF MORNING CLOUDS AND FOG LINGER IN THAT
AREA THROUGH THE MORNING...ANY EARLY AFTERNOON CLEARING WILL
ALLOW FOR RAPID DESTABILIZATION OF THE AIRMASS IN FAR NW IL AND
AREAS TO THE W-NW NEAR THE WARM FRONT. IF THE CAP BREAKS TO THE
NW...THE STORMS MAY MAINTAIN SEVERE LEVELS INTO SOME OF OUR
COUNTIES...BUT THE FARTHER E-SE THEY PROGRESS INTO THE CAPPED
AIRMASS...THEY SHOULD LOSE SOME STRENGTH. THEREFORE WE ONLY HAVE
SLIGHT CHANCE POPS IN OUR NORTHERN COUNTIES WED/WED NIGHT.
THURSDAY MAY BE A SIMILAR SCENARIO TO WEDNESDAY...AS THE WARM
FRONT/STATIONARY FRONT REMAINS IN PLACE TO OUR NW. OUR NW COUNTIES
ARE IN THE DAY 3 SLIGHT RISK FOR SEVERE STORMS AGAIN AS A RESULT.

NEAR RECORD HIGHS IN THE MID TO UPPER 80S ARE EXPECTED WED AND
THUR AS DEWPOINTS CLIMB INTO THE MID 60S. IT WILL BE AN
UNCOMFORTABLE AIRMASS AFTER THE RELATIVELY COOLER PORTIONS OF
APRIL.

LONG TERM...THURSDAY NIGHT THROUGH TUESDAY.

STORM CHANCES WILL INCREASE FROM NW TO SE ON THURSDAY NIGHT AS LOW
PRESSURE MOVES FROM THE DAKOTAS INTO THE GREAT LAKES...DRAGGING A
COLD FRONT TOWARD NW IL. STORM CHANCES WILL CONTINUE FRI AND FRI
NIGHT AS THE FRONT STALLS OUT ACROSS SOUTH CENTRAL IL. SATURDAY
MAY SEE A BREAK IN THE ACTION BUT SLIGHT CHANCES WILL CONTINUE DUE
TO THE PROXIMITY OF THE FRONT AND 500MB SHORTWAVES.

HIGHER CHANCES OF SHOWERS AND STORMS WILL DEVELOP LATER SUNDAY
INTO MONDAY AS THE NEXT LOW PRESSURE CENTER MOVES FROM THE CENTRAL
PLAINS INTO C IL ALONG THE FRONT. A COOLER AIRMASS WILL TRY TO
DROP SOUTH INTO OUR PORTION OF IL ON MONDAY NIGHT AND TUESDAY...AS
HIGH PRESSURE FROM CANADA BUILDS SOUTHWARD. SO WE WENT WITH A
COOLING TREND FOR MON AND TUES...WITH TUES HIGHS REMAINING IN THE
60S.

SHIMON
&&

.AVIATION...
ISSUED 1254 PM CDT TUE MAY 1 2012

LOW-LEVEL CIRCULATION ASSOCIATED WITH OVERNIGHT/EARLY MORNING
CONVECTIVE COMPLEX WILL LIFT NORTHWARD THROUGH THE ILLINOIS RIVER
VALLEY THIS AFTERNOON. TO THE N/NW OF ITS TRACK...WINDS WILL
REMAIN FROM THE EAST AT KPIA FOR THE NEXT COUPLE OF HOURS...THEN
WILL BECOME LIGHT/VARIABLE AS THE FEATURE MOVES NEARBY. ELSEWHERE
AROUND CENTRAL ILLINOIS...SOUTHEASTERLY WINDS WILL BECOME
SOUTHERLY AS A WARM FRONT LIFTS NORTHWARD THROUGH THE AREA. HIGH
RES MODELS SUCH AS THE HRRR SUGGEST WIDELY SCATTERED STORMS
RE-DEVELOPING IN THE WARM SECTOR THIS AFTERNOON...HOWEVER
CONFIDENCE IS TOO LOW TO INCLUDE IN FORECAST AT THIS TIME. FURTHER
NORTHWEST IN CLOSER PROXIMITY TO THE CIRCULATION CENTER...RADAR
LOOPS SUGGEST PERIODIC SHOWERS AT KPIA THROUGH ABOUT 21Z. PRECIP
CHANCES DIMINISH AND SKIES BECOME PARTLY TO MOSTLY CLEAR ACROSS
THE BOARD THIS EVENING...AS WARM FRONT PUSHES INTO NORTHERN
ILLINOIS. DUE TO AMPLE LOW-LEVEL MOISTURE AND HUMID SOUTHERLY FLOW
IN ITS WAKE...MAY SEE SOME FOG AT THE TERMINALS OVERNIGHT. WINDS
OF AROUND 10KT WILL LIKELY PREVENT WIDESPREAD DENSE FOG...HOWEVER
HAVE DROPPED VISBYS TO AROUND 3SM AFTER 09Z. ANY FOG WILL
DISSIPATE BY EARLY WEDNESDAY MORNING...FOLLOWED BY MOSTLY CLEAR
SKIES AND GUSTY S/SW WINDS.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 1, 2:32 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
332 PM CDT TUE MAY 1 2012

ILZ027>031-036>038-040-041-021100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
332 PM CDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AN ADVANCING
WARM FRONT THIS EVENING. WHILE SEVERE WEATHER IS NOT
ANTICIPATED...A FEW OF THE STORMS COULD PRODUCING SMALL HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A NEARLY STATIONARY FRONTAL BOUNDARY WILL PRODUCE PERIODIC
THUNDERSTORMS FROM THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ042>057-061-021100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-VERMILION-
332 PM CDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AN ADVANCING
WARM FRONT THIS EVENING. WHILE SEVERE WEATHER IS NOT
ANTICIPATED...A FEW OF THE STORMS COULD PRODUCING SMALL HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN APPROACHING COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS THE
REGION BY THIS WEEKEND...PRODUCING PERIODIC THUNDERSTORMS FROM
THURSDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-021100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
332 PM CDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AN ADVANCING
WARM FRONT THIS EVENING. WHILE SEVERE WEATHER IS NOT
ANTICIPATED...A FEW OF THE STORMS COULD PRODUCING SMALL HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN APPROACHING COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS THE
REGION BY THIS WEEKEND...PRODUCING PERIODIC THUNDERSTORMS FROM
FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The radar

The Lincoln radar (KILX), 74 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 4 hail. Local standard time, as filed.

Tornado, Piatt

When
May 1, 2:59 PM CST to 3:00 PM CST
Where
Piatt County, 3.42 mi ESE of Monticello Arpt to 3.51 mi ESE of Monticello Arpt
Rating
EF0
Path length
0.13 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
39.982, -88.490

A tornado briefly touched down in a field southeast of Monticello. No damage was reported.

Tornado, Champaign

When
May 1, 3:06 PM CST to 3:17 PM CST
Where
Champaign County, 3.29 mi N of Ivesdale to 1.54 mi WNW of (Cmi)willard Fld Cha
Rating
EF1
Path length
8.07 mi
Path width
75 yd
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.977, -88.438

A tornado touched down about 3.5 miles northeast of Ivesdale at 4:06 PM CDT then tracked northeastward for 8 miles before lifting 2 miles west of Willard Airport at 4:17 PM CDT. The tornado damaged the roof and windows of a house, overturned a trailer, damaged a corn crib and chicken coop, and knocked down 6 trees along its path.

Hail, Champaign

When
May 1, 3:32 PM CST to 3:33 PM CST
Where
Champaign County, St Joseph
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.120, -88.030

Tornado, Champaign

When
May 1, 3:40 PM CST to 3:41 PM CST
Where
Champaign County, 0.6 mi WNW of Sidney to 0.53 mi WNW of Sidney
Rating
EF0
Path length
0.09 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
40.024, -88.080

A tornado briefly touched down in a field west of Sidney. No damage was reported.

Hail, Champaign

When
May 1, 3:47 PM CST to 3:48 PM CST
Where
Champaign County, 2 mi N of Homer
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.059, -87.970

Tornado, Vermilion

When
May 1, 4:18 PM CST to 4:19 PM CST
Where
Vermilion County, 0.47 mi NW of Hegeler to 0.45 mi NNE of Hegeler
Rating
EF0
Path length
0.46 mi
Path width
30 yd
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.086, -87.635

A tornado touched down just southeast of Tilton at 4:18 PM CDT. The tornado blew a small carport garage about 75 yards onto a trailer before lifting at 4:19 PM CDT.

Hail, Vermilion

When
May 1, 4:20 PM CST to 4:21 PM CST
Where
Vermilion County, 5 mi S of Danville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.058, -87.620

Hail, Vermilion

When
May 1, 4:20 PM CST to 4:21 PM CST
Where
Vermilion County, Danville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.130, -87.620

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyThe tornado archive for Illinois, 2012Warnings in Illinois, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371646, 371650, 371653, 371651, 371654, 371652, 371655, 371656.